Codeine is commonly used for pain relief and is recommended by the American Academy of Pediatrics as being compatible with breastfeeding. Following numerous reports through the Motherisk counseling service and the tragic death of an infant who died from an overdose of morphine acquired from breast milk, Dr. Gideon Koren and his team, located at SickKids and The University of Western Ontario, investigated these negative reactions.
Codeine is a 'prodrug' which means that on its own it is relatively inactive. The pain relieving attributes are only activated when it is metabolized, or transformed by the body into a more active pain relieving compound, morphine. Some individuals have a genetic variance which causes them to metabolize codeine at a rapid rate, producing significantly more morphine in their system than most of the population. While this genetic predisposition is rare, women who possess it and who take codeine for pain while breastfeeding can end up exposing their babies to high levels of morphine through their breast milk. This can cause babies to experience central nervous system depression as a result.
"With nearly half of all infants in North America being delivered by caesarean section or after episiotomy, there is clearly a requirement for pain relief for mothers," says Koren. "However, our study confirms that codeine as a treatment for pain may be unsuitable and cannot be considered safe for all breastfed infants."
Koren holds the Ivey Chair in Molecular Toxicology at the Schulich School of Medicine & Dentistry at The University of Western Ontario, and is a professor of pediatrics at both Western and the University of Toronto. He is also a senior scientist in the Child Health Evaluative Sciences program at SickKids Research Institute, and director of The Motherisk Program.
"The good news is that those breastfeeding children who were exposed to these high levels of morphine showed dramatic improvement once they were taken off the morphine tainted breast milk," says Koren. "By removing the exposure, most children will demonstrate a complete reversal of symptoms and show no long-term adverse effects."
Koren published their research in the journal Clinical Pharmacology & Therapeutics.